Chronic Proton Pump Inhibitor Exposure Tied to Hyperparathyroidism in Elderly

Share this content:
Researchers noted an association between chronic PPI exposure and mild hyperparathyroidism.
Researchers noted an association between chronic PPI exposure and mild hyperparathyroidism.

(HealthDay News) — Chronic proton pump inhibitor (PPI) exposure is associated with mild hyperparathyroidism in elderly adults, according to a study published in the Journal of the American Geriatrics Society.

Andrew M. Hinson, MD, from the University of Arkansas for Medical Sciences in Little Rock, and colleagues examined the effect of PPIs with and without concurrent bisphosphonates on parathyroid hormone (PTH), vitamin D, and calcium in a retrospective chart review of individuals aged 60 years and older. Data were included for 80 individuals meeting inclusion criteria.

The researchers found that, compared with no PPI exposure, chronic PPI exposure correlated with significantly higher PTH (65.5 pg/mL vs 30.3 pg/mL; P<.001) and lower calcium (9.1 mg/dL vs 9.4 mg/dL; P=.02). Compared with bisphosphonate therapy alone, chronic PPI exposure with concurrent bisphosphonate therapy was associated with significantly higher PTH (65.2 pg/mL vs 43.4 pg/mL; P=.05) and lower calcium (9.2 mg/dL vs 9.6 mg/dL; P=.04).

"Based on the present study, chronic PPI exposure in elderly adults is associated with mild hyperparathyroidism regardless of concurrent oral [bisphosphonate] administration," the researchers wrote.

Reference

  1. Hinson AW, Wilkerson BM, Rothman-Fitts I, Riggs AT, Stack Jr BC, Bodenner DL. Hyperparathyroidism Associated with Long-Term Proton Pump Inhibitors Independent of Concurrent Bisphosphonate Therapy in Elderly Adults. J Am Geriatr Soc. 2015;63(10):2070-2073.
You must be a registered member of Endocrinology Advisor to post a comment.

Sign Up for Free e-Newsletters

CME Focus